The point of this post is vague, and the credibility of whatever point you're trying to make is lost after the citation of an experience involving the near-death overdose of a personal acquaintance that followed a small meal of 8 pills. Certainly the moral of the post isn't regarding an exaggeration of the dangers of CCC
pills, right? Any pill that nearly kills a person after taking only 8 doses is less dangerous than many schedule II narcotics
, even methamphetamine
. But smart-assisms aside, I can appreciate the attempted point of the original post. The ingredients of Coricidin
Cough include dextromethorphan
hydrobromide along with chlorpheniramine
maleate, a rather potent anti-histamine. While a user takes Coricidin (which is known as CCC or 'triple C's as the product in question, Coricidin Cough, has three c's) as an alternative and substantially more palatable formulation to single-entity DXM
syrups, which means the principle effect sought from the tablets is unique to dextromethorphan, leaving the anti-histamine the freedom to add a lot of unpleasant effects to the experience. While syrup, such as that found in Robitussin Cough, is a nasty and sometimes impossible thing to gulp down, it has a single active ingredient: dextromethorphan. The side-effects are usually tolerable and less influential on the quality of a DXM 'trip' than those that come from the anti-histamine found in Coricidin. While a tablet is a lot easier to swallow than a thick, bitter syrup, the trade comes at a cost. Both the subjective experience and the safety of such an activity are detrimentally affected, and while CCC tablets aren't deadly to most healthy people, even at doses many times the suggested amount, the addition of another active chemical most always lowers the safety margin of a drug
preparation. Every drug has a side-effect profile that has, at bare minimum, the principle drug effect existing with two or three other effects; sometimes, these effects aren't bothersome to the user, as in the case of acetaminophen
in regards to Norco abuse. The combination of acetaminophen and hydrocodone
, in doses under 4 g/day, doesn't cause too many side effects
. Nausea is the most frequent and is only increased slightly. But in the case of CCC tablets, the side-effects aren't so benign, and as the dose of DXM increases, the amount of anti-histamine does too.
Anti-histamines have sedative properties that present with an increase in drowsiness and an overall reduction in awareness when taken at therapeutic dosages. When the dosage increase to sub-therapeutic levels, such drowsiness gives way to an overall delirium and subsequent stimulation, while dose-dependent impairments in awareness continue to manifest. The delirium that accompanies high doses of anti-histamines is a result of the anti-cholinergic actions that occur with most anti-histamine drugs
. The blockade of choline
results in a less-than-smooth transmission of nerve impulses in the brain, as the function of choline and related substances allows for clean neurotransmission between different body parts as well as an accurate perception of the body in space. With both functions severely impaired, a person is thrown into a delirious state where visual signals are improperly interpreted by the brain and result in hallucinations that are indistinguishable from reality. These visual disturbances are often experienced as frightening; as an experienced psychonaut, they aren't anything I'd wish to experience again. Ataxia
, unsteady gait, improper affect, lability of mood, aggression, and confusion can be expected but in varying degrees. Physically, dry mouth and constricted pupils accompany high doses of anti-histamines, with the drying of mucous membranes being a positive effect when such drugs are taken in response to a cold or allergic responses that involve these membranes. The CNS effects, essentially, are not pleasant following a large dose of anti-histamine; in fact, they are subjectively unpleasant and are often experienced once or twice before a person stays away from any drug containing anti-histamines, despite the nature of the other drug.
So, in summary, the dangers aren't related to the lethality of CCC tablets, as they aren't life-threatening in healthy adults at even extreme doses. The dangers are related to the acute intoxication following sub-therapeutic doses of anti-histamines, most notably regarding the potential for harm to self or others while in a state of delirium, incapable of distinguishing reality from the visual and auditory hallucinations that come from the brain. If, for example, one were to get behind the wheel of a car while in such a state, the capacity to inflict damage is just as high as that of a person completely 'smashed' from ethanol
Danger is a word with many different connotations. CCC's should be described as unpleasant before overtly dangerous.